Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 105, NWS Mobile, AL

April 21, 1997Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 21, 1997, 4:47 PM CDT for Washington County, Alabama. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 1997, 4:47 PM CDT (21:47 UTC)
Expired
Apr 21, 1997, 5:45 PM CDT
In force
58 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Washington County, AL

The radar

The Mobile radar (KMOB), 81 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 5:00 PM CDTHail 0.75Mc Intosh, ALDime size hail was reported in McIntosh.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1997-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1997-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 212146 RRA
SVRMOB
ALC129-212245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
447 PM CDT MON APR 21 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...WASHINGTON COUNTY
 
AT 446 PM CDT...MOBILE DOPPLER WEATHER RADAR INDICATED A SEVERE
THUNDERSTORM JUST SOUTH OF TIBBIE WHICH HAS A HISTORY OF PRODUCING LARGE
HAIL AND WILL PASS JUST NORTH OF MCINTOSH BY 500 PM. ANOTHER SEVERE
THUNDERSTORM WAS LOCATED JUST NORTHEAST OF YARBO AND WILL AFFECT THE
TOWN OF BIGBEE BY 455 PM. BOTH OF THESE STORMS WERE MOVING EAST AT 20
MPH AND WILL PRODUCE LARGE HAIL.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONDG BUILDING BUT STAY AWAY FROM WINDOWS.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:23 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 21, 3:23 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...COR TO 3RD PERIOD TEMPS
NATIONAL WEATHER SERVICE MOBILE AL
317 PM CDT MON APR 21 1997

BROAD H5 LONGWAVE TROF PATTERN AMPLIFIES THRU 00Z WED AS SERIES OF
SIGNIFICANT MID LEVEL S/WAVES MOVE DOWN BACK SIDE OF TROF AND
STRENGTHEN LEE OF THE ROCKIES TO BE LOCATED OVER KS/OK AND LA/MS BY
00Z WED.  WEAKER MID LEVEL S/WAVE MEANWHILE EJECTS FROM LONGWAVE TROF
PATTERN AND MOVES SLOWLY ACROSS CWA TUESDAY AFTERNOON INTO TUESDAY
EVENING AND IS MILDLY REFLECTED TO H95 WITH SUFFICIENT LOW LEVEL
CONVERGENCE TO GENERATE SCATTERED TSRA.  DRY AIR ABOVE H7 REMAINS
ENTRENCHED OVER CWA WITH MOISTURE DEPTH INCREASING SLIGHTLY TO H8.
CONSIDERING THAT CAPES INCREASE TO NEAR 2000 BY THE EARLY
AFTERNOON...MAINLY NEAR THE COAST...POTENTIAL EXISTS FOR STRONG
DOWNDRAFTS AND HAIL...BUT WILL HOLD OFF FROM MENTIONING IN ZONES DUE
TO MITIGATING FACTOR OF MILD LOW LEVEL CONVERGENCE.  FOR TUESDAY
NIGHT...LEADING MID LEVEL S/WAVE OVER LA/MS MOVES NE TO WRN TN BY 12Z
WED WITH ASSOCIATED SFC LOW MOVING TO NE AL WITH COLD FRONT MOVING
THROUGH CWA EARLY WED MORNING.  CONSIDERING COOL H5 TEMPS AND
CONTINUED PRESENCE OF DRY AIR AT MIDLEVELS...EXPECT SQUALL LINE OF
TSRA TO MOVE THROUGH CWA SHORTLY AFTER MIDNIGHT AS LOW LEVEL
CONVERGENCE ASSOCIATED WITH LOW LEVEL JET MAXIMIZES.  SOME QUESTION
STILL REMAINS AS TO SEVERITY OF SQUALL LINE IN THAT LOW LEVEL JET
WILL BE A MODERATE 30 KNOTS WITH H5 TEMPS HAVING PREVIOUSLY WARMED TO
NEAR -12 AND CAPES DECREASING TO 1000-1500 SO WILL HOLD OFF ON
MENTION OF STRONG OR SEVERE STORMS IN ZONES...ALTHOUGH THIS WILL HAVE
TO REMAIN CLOSELY MONITORED.

WINDS OVER THE MARINE AREA WILL CONTINUE ON A SLOW INCREASE THROUGH
TONIGHT TO 15 TO 20 KNOTS AS SYSTEM APPROACHES AND SCA MAY BE
REQUIRED.  SCT TSRA DEVELOP ACROSS COASTAL WATERS TUESDAY AFTERNOON
AND CONTINUE INTO TUESDAY NIGHT WITH POTENTIAL FOR STRONG
DOWNDRAFTS...SO CWA MAY BE REQUIRED FOR THESE PERIODS AS WELL.

MOB 64/80/61/74 2463    PNS 66/79/64/77 2364
DTS 68/76/66/73 1344    EVR 60/81/59/68 2454 29

In the hours before

Special weather statement, Apr 21, 11:02 AM CDT, 5 hours 45 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-220600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CDT MON APR 21 1997

A WARM AND INCREASINGLY MOIST AIR MASS WILL REMAIN ACROSS THE AREA
THROUGH THE EVENING HOURS.  PARTLY CLOUDY SKIES WILL ALLOW FOR THE
SUN TO WARM THE AIR NEAR THE SURFACE...WITH SURFACE TEMPERATURES
ALREADY NEAR 80...RESULTING IN A MODERATELY UNSTABLE ATMOSPHERE BY
THE EARLY AFTERNOON.  AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM
THE WEST AND ENTERS SOUTHEAST MISSISSIPPI BY THE EARLY
AFTERNOON...SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST
MISSISSIPPI AND SPREAD INTO SOUTHWEST ALABAMA WEST OF INTERSTATE 65
BY MID AFTERNOON.  LOW LEVEL CONVERGENCE DUE TO ONSHORE FLOW AT 15 TO
20 MPH WILL BE MAXIMIZED DURING THE LUNCH HOUR AND EARLY AFTERNOON
EAST OF INTERSTATE 65 IN SOUTHWEST ALABAMA AND NORTHWEST
FLORIDA...RESULTING IN WIDELY SCATTERED SHOWERS AND THUNDERSTORMS.
AS THE UPPER LEVEL DISTURBANCE CONTINUES TO ADVANCE EASTWARD...THE
THUNDERSTORMS WILL BECOME MORE NUMEROUS EAST OF INTERSTATE 65 BY MID
AFTERNOON.  THE THUNDERSTORM ACTIVITY WILL DIMINISH WEST OF
INTERSTATE 65 DURING THE LATE AFTERNOON HOURS AS THE UPPER LEVEL
DISTURBANCE MOVES EAST OF INTERSTATE 65...WITH THUNDERSTORMS
DIMINISHING EAST OF INTERSTATE 65 LATER IN THE EVENING.

BY THE EARLY AFTERNOON HOURS...COOL TEMPERATURES AND DRY AIR AT MID
LEVELS IN THE ATMOSPHERE WILL BE CONDUCIVE TO DEVELOPING STRONG GUSTY
WINDS AND SMALL HAIL FROM THE THUNDERSTORMS...BUT THE THUNDERSTORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED TO BE REQUIRED THROUGH
TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 4:01 PM CDTSevere Thunderstorm WarningMOBClarke, Washington44 min
Apr 21, 4:11 PM CDTSevere Thunderstorm WarningMOBMobile49 min
Apr 21, 4:25 PM CDTSevere Thunderstorm WarningMOBBaldwin, Monroe65 min
Apr 21, 5:08 PM CDTSevere Thunderstorm WarningMOBMobile67 min
Apr 21, 5:08 PM CDTSevere Thunderstorm WarningMOBClarke67 min
Apr 21, 5:25 PM CDTSevere Thunderstorm WarningMOBBaldwin65 min
Apr 21, 5:35 PM CDTSevere Thunderstorm WarningMOBConecuh, Monroe55 min
Apr 21, 5:42 PM CDTSevere Thunderstorm WarningMOBWilcox63 min
Apr 21, 6:15 PM CDTSevere Thunderstorm WarningMOBMobile45 min
Apr 21, 6:28 PM CDTSevere Thunderstorm WarningMOBBaldwin62 min
Apr 21, 6:33 PM CDTSevere Thunderstorm WarningMOBConecuh57 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.